I started my Accutane course about a week ago, and I think it would be good to keep a daily log about it because I know a lot of people are sceptical about this drug and its possible negative effects. I also think it would be suitable to post one here because I believe that my account will give a fair insight into it. Many other message boards are biased because the only reason people post negative things about it is because they have had a bad experience. People who have had a good experience don’t post because they have nothing to complain about (this is the majority). I personally believe the CHANCES OF SEVERE LONG-TERM SIDE EFFECTS ARE VERY LOW. Also I cannot judge it yet because I’ve only been on it for around a week, so the outcome could be anything. I am also a dedicated TSR userJ, so I’ll hopefully be here for years to come and may give the occasional update if necessary.
My acne is not severe; it’s about the moderate. My stubborn-ass acne has resisted all the medicines prescribed by the GP and dermatologist (oral and external). So now I have been prescribed 25mg of Accutane, this is lower than the usual amount. The usual starting amount is half the weight (kg) converted proportionally to mg, i.e. 50kg would mean 25mg. I asked for a lower than usual amount because I don’t want it to affect my A-level performance (in terms of the extent of dry skin and muscle pain, which look like a common temporary side-effect of Accutane).
What is it and what is it used for?
It is an isotretinoin meaning it is a derivative of vitamin A. This substance is produced by the liver in small amounts, therefore you should not take vitamin A supplements whilst on it, otherwise you could poison your liver. It is advised you keep away from alcohol throughout the course. The drug's main function is to stop sebum production, and it also believed that, in achieving this, it alters DNA transcription as well. Accutane is really only a last resort when other alternatives such as antibiotics and topical applicants don’t work, or if the acne is so severe that it can cause scarring.
When not to take Accutane
- Pregnant or think you maybe pregnant (it can kill an unborn baby)
- Breast feeding
- Liver disease
- High cholesterol
- Hypervitaminosis A
- Allergic to soya, peanut, beeswax gelatine, sorbitol, mannitol, ascorbyl palmitate.
- On tetracyclines
The doctor will take a blood test before letting you go on, as well as on regular periods whilst on it. You must tell the doctor if you are allergic to anything, just in case.
Possible side effects
On ‘rare occasions’ patients who are on it or have just come off it have developed a mental problem or mental depression. Symptoms include sad, empty mood, mood changes anxiety, sudden cry spells, irritability, loss of pleasure or interest in social or sporting activities, change in weight/appetite, concentration problems. It is ‘very rare’ that people who are depressed get worse. ‘Vary rarely’ people become suicidal. ‘Rarely’ have people become violent. Slight depression is most susceptible to teenagers, so if you experience any of the symptoms you must contact the doctor straight away. If not, the effects could worsen and develop in severity and you will need further help, i.e. you will be referred to a psychologist.
It is common that you will have dry lips and dry face, therefore moisturiser should be used. It is common to have an ‘initial breakout’ phase, which usually lasts around 2 weeks. ‘Very rarely’ will you have excessive sweating or increased sensitivity to light. Do not use any peeling chemicals on your skin until you’re 6 months out of the course. Dermabrasion/peeling chemicals will scar you. Another side effect is the inability to tan after exposure to sunlight for long periods (up to several years) afterwards
You may get itchy patches on your skin or discoloured patches, these usually fade away when your 1 or 2 months into the course. Stop Accutane if you experience breathing problems or tightness in the chest.
It is very common you will temporarily develop blood disorder; this means that you may bleed for longer if wounded. If white blood cells are affected you may be more susceptible to infections. Once again, I will repeat that blood tests will happen regularly.
‘Rarely’ will you experience cranial hypertension, convulsion and drowsiness. It is common to have headaches initially in the first month.
It is very common to get inflammation on the eyelids due to the dryness. ‘Very rarely’ do contact lenses have to be substituted for glasses. ‘Very rarely’ will your vision be affected, although it has been reported that people are less able to distinguish colours. Sensitivity to light increases, sunglasses may be required.
It is ‘very rare’ that your hearing will be affected
Noise and throat
It is common that you will get encrusted nose due to the dryness, but it is ‘very rare’ that you will get dryness of the throat.(contact doctor if you do)
If there are any abdominal pains, bloody diarrhoea, nausea and vomiting you should stop and contact the doctor. Other sever disorders are ‘very rare.’
You will experience increased enzyme activity. ‘Very rarely’ will you develop hepatitis, if you feel tired or have yellow eyes, you must stop and contact the doctor.
‘Very rarely’ do people experience inflammation of the kidney; symptoms are puffed, tired eyes.
‘Very rarely’ so people develop diabetes; symptoms are excessive urination or excessive thirst.
Hair may become thinner whilst on the course.
Muscle pains are very common; they should stop when you’re on your 2nd month. It is ‘very rare’ that people develop bone disorders such as arthritis.
(Party sourced from Roche)
This is the sort of information the dermatologist will give you before you can decide in a month of two after the appointment. I know the effects look horrible, but the severe ones are only experienced by a very small minority of people, hence lots of, ‘very rarely’. I think the image of Accutane isn’t a true image and is very misleading.
It is no doubt the most effect drug in tackling acne, with a success rate of over 80%. The course lasts around 4 to 5 months; usually the dosage is upped in the 8th week of starting. It is very common for people to have an initial breakout for the first 2 weeks on it. Dry skin and dry lips are very common as well, but good moisturising will do the job.
I think that’s all I have to say. I believe I have a basic knowledge of it, so if you have any general questions just ask. So now I have to wait and see….